Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 20, NWS Melbourne, FL

June 19, 1996Brevard County, Florida

NWS Melbourne, FL issued this tornado warning at Jun 19, 1996, 5:18 PM EDT for Brevard County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1996, 5:18 PM EDT (21:18 UTC)
Expired
Jun 19, 1996, 5:45 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 192118
TORMLB
FLC009-192145-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
518 PM EDT WED JUN 19 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...BREVARD COUNTY
 
 
AT 515 PM...A WATERSPOUT WAS REPORTED OFFSHORE INDIAN HARBOR BEACH
1 MILE NORTH OF EAU GALLIE BLVD AND HIGHWAY A1A. THE STORM PRODUCING
THE WATERSPOUT WAS MOVING WEST TOWARD THE COAST. PERSONS ALONG
THE COAST IN THIS AREA SHOULD TAKE COVER IMMEDIATELY.
 
IF YOU ARE IN THE PATH OF A TORNADO...ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE SAFEST
PLACE IS AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR OF
A STRONG BUILDING. AVOID WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Jun 19, 2:28 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 19, 2:28 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT WED JUN 19 1996

NUMEROUS SHOWERS/STORMS(SEVERAL STRONG TO LOCALLY SVR) EXPECTED TO
CONTINUE TO DEVELOP ACROSS EAST CENTRAL FL THE REST OF THIS
AFTERNOON/EVENING. FOR TOMORROW...THE UPPER LEVEL LOW IS EXPECTED TO
GRADUALLY OPEN UP AND DRIFT NORTHEAST...LEAVING A 500 MB CYCLONIC
SHEAR ZONE FROM THE ATLANTIC EAST OF THE SE STATES ACROSS NORTH FL
INTO THE NORTHEAST GULF. DEEP MOtISTURE AND MODERATE INSTABILITY ARE
FORECAST TO CONTINUE...ALONG WITH DEEP SOUTHWEST FLOW.
CONSEQUENTLY...SCATTERED TO NUMEROUS STORMS SEEM LIKELY FOR WED
ACROSS THE INTERIOR AND EAST COAST...WHERE AGAIN STRONG STORMS MOST
LIKELY.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:31 PM EDTSevere Thunderstorm WarningMLBOkeechobee59 min
Jun 19, 2:50 PM EDTSevere Thunderstorm WarningMLBOrange55 min
Jun 19, 3:16 PM EDTSevere Thunderstorm WarningMLBBrevard59 min
Jun 19, 3:47 PM EDTSevere Thunderstorm WarningMLBOrange58 min
Jun 19, 4:23 PM EDTSevere Thunderstorm WarningMLBBrevard52 min
Jun 19, 5:49 PM EDTTornado WarningMLBBrevard26 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.